Is my inflammation under control? How to know?

Diagnosed with PMR in February taking 22 mgs of Pred now hoping to reduce at month's end. I see the Dr next week. I am starting to see that when I am under any kind of stress I will get a warning sign in that my ribs will become sore. Then I will slow down and rest and know that it is time to change activities. My ribs were very inflamed last night but I think that is due to my strained rotater cuff and I had done too much lifting. It feels like I am being hugged, not terrifically painful but irritated feeling. So my question is does this mean that my inflammation is still not under control and I do not think of reducing at this time/ or by month's end or do I start a reduction plan watching for the warning signs of having overdone? Not sure how much discomfort to put up with. Thanks as always for all the suggestions and life experience shared here. : )

11 Replies

oldestnewest
  • Hi bunnymom

    It's true that, post-PMR diagnosis and despite the 'magic' preds, you are far more prone to flares in symptoms (stiffness, pain,fatigue etc) after physical exertion and / or when under emotional strain. This is my experience, and I'm sure that of many others here too..

    As for keeping the inflammation under control, the best wisdom here seems to be that you should take just enough of the preds to 'manage' the worst of the symptoms and give you a reasonable quality of life / mobility during the course of PMR, until it (hopefully) goes into remission - which is often an unknown quantity time wise.

    Of course, what is 'just enough' (in terms of pred dosage) is a balancing act with some inevitable trial-and-error along the way: but the principle is that the choice of dosage should be symptoms-led at any particular stage in the process (and not the other way around). This is where some people seem to come unstuck when doggedly sticking to even the best of reduction 'plans' before the adrenal glands are waking up again: and then it's back to square one in terms of needing to take a higher remedial dose to get the symptoms under control, with a correspondingly longer period to return to the lower level (if this makes sense?).

    As the experts here say, it's better to respond to a flare in symptoms (for whatever reason) with rest and patience rather than chucking even more preds down your throat as a quick fix! Having said this, you should Always refer any significant changes in symptoms / decisions around pred dosage to your GP or Specialist in your own health context, and also in case of the far more serious possibility of GCA - which needs a very different approach treatment wise.

    Either way, with PMR, pred reductions should always be very small percentage wise (i.e. a maximum of 10% in any one drop) and following the gently tapering DSNS method or an equivalent. Too high and / or sudden a drop in pred dosage is very likely to give you nasty and potentially dangerous withdrawal symptoms which can be worse than the PMR itself. So it's a bit of a catch 22!

    Personally, I try to adjust the pred dosage at any stage so that it keeps the worst of the pain and stiffness at bay and to make life tolerable from day to day - but not a high enough dose to blank them out completely. When the symptoms are subsiding and I'm feeling brighter generally, I then (cautiously!) try a little drop for a few days and monitor the results. It really is a case of 'gently does it' as you come down from higher dosages, and especially at lower dosages (i.e. under 10mgpd) when it can be easy to think that you're out of the woods!

    I think the most important thing is to understand Cause and Effect in managing PMR symptoms and to adapt your tapering pred regimen to manage them as best you can: but also to be aware of how other factors such as exertion and stress can slow down the reduction process at times. It can be frustrating, I know, but this is how it all seems to work.

    Hope this helps, keep smiling on the journey

    MB :-)

  • Thanks Mark, it is indeed all trial and error and so anecdotal at times. I will press on (while resting) lol.

  • Yes, as Mark has said, we look for a 70% reduction in pain/stiffness as this will give you some quality of life while treating the inflammation. At that level you should hope to be gently 'normal' while experiencing some discomfort which does not interrupt your everyday life. (If you learn how to push it into the background it works wonders - distraction is very useful).

    Also as Mark said it is pretty near impossible to second guess any individual's reaction to PMR/steroids/reductions. Trial and error maybe, but learning to listen to your body is key.

  • Thanks.i don't believe I have ever seen the 70%goal before so I think I have had my sights set too high. Will add adjust my thinking as usual

  • Yes - it is very unusual for pred to achieve a 100% improvement in all the problems. The status you achieve with that starting dose is the one you are looking to maintain as you reduce - increasing symptoms mean the new dose is not managing them as well as the previous one so the reduction should be stopped - for the moment, it doesn't mean you won't get lower at some point later and you should keep trying every so often to see if you can. The slower/smaller the step-downs the better.

  • I am going to follow the very slow approach as you all recommend. Thanks

  • One lesson I have learnt is if I start getting pain over more than a few days, I should not try and hang in there until it goes away as it normally does not. It is important to keep the inflammation under control.

  • Ok I am keeping all this info in mind for next reduction which will me after vacation as per all advice that I read here.

  • Good idea, have a lovely vacation.

  • My first Rheumy told me when reducing, if the pain starts early after reduction and lessens over days that's steroid withdrawal. If the pain builds up over days after a taper that's a flare. Hope this helps 😃

  • It does. Thanks!

You may also like...